Thursday, December 11, 2008

WTF? part 2

I've decided to wean myself off the Effexor. I had the worst hot flash/nightsweat or whatever the hell it was while I was in Toronto. I put on my cozy fleece pjs and cuddle up in my stellar king size bed in the hotel and one hour later wake up like my body is on fire! I throw off the covers, throw off my top and run to the bathroom mirror. My skin is prickly and appears to be inflamed. I felt like I had a sunburn! My top is soaked through but the sheets are dry. Mmmm. I've been sweating through the night the whole time I've been on the Effexor but this was the worst. Okay, I calm down and realize that maybe I shouldn't be wearing a fleece top though I actually wasn't hot at all in it and opt for a towel instead. The next night I drank 1/2 litre of red wine and slept like a baby. No sweats and woke up feeling lovely.

When I get home, I actually surprise myself by feeling a little frisky. Hey, maybe the low libido side effect is going away, but I'm not sure. Back to spin class and I'm getting that crazy prickly feeling and sweating in that not so good way all over again. Okay, maybe I'm just not in shape. Mmmmm. The night sweats and crazy dreams continue, so I decide that enough is enough. I take one pill a day and yesterday I had a panic attack and ran out of a grocery store and came home, took an ativan and lay down til I felt better. And now this morning, it appears I'm having a period again, (the last one being 2-3 weeks ago - I DON'T REMEMBER EXACTLY WHEN CAUSE I STOPPED KEEPING TRACK) but it's definitely too soon.

I have tried explaining this to my GP the last time I saw her and I don't think she gets it. I am going back to the doctor's today and hopefully my FSH test is back. My specialist appointment is on the 20th. So I am either starting perimenopause (fuck it or should I just embrace it) or is it possible that Effexor can cause a hormonal imbalance or is it just more side effects - or a mixture of both?

Told hubby to forget about my dusty eggs and the surrogate idea. Granola and medical advice is welcome.

5 comments:

Wordgirl said...

You know -- I am betting a combination -- I know that I, for a while, was getting crazy hot flashes at night too -- just waking soaking, and for awhile I thought it was our bed, or our sheets -- and now, I've begun to suspect it was related to my body's hormonal imbalance...I'm cautious to say that something in my exercise pattern changed it -- but its the only thing that I've really switched around...

I hope your GP has some good ideas for you --

xo

Pam

teendoc said...

What you are describing about the sweating/sunburn/prickly feeling doesn't sound like Effexor at all. With Effexor you just tend to sweat more, but not in a crazy way. Like after a shower I will sweat for a longer period of time than normal, but I never wake up saturated and I take 300 mg of the XR/day.

I'm starting to wonder if it really is "the change" (please don't shoot me!)

And no, Effexor does absolutely nothing to your hypothalamic-pituitary-gonadal axis. Whatever is messing with your periods is natural, my friend.

My advice (for what it is worth) is to start taking the high dose EPA supplement I spoke about: country life Omega 3 mood. It does a lot to stabilize lability, especially if you are planning to decrease or change your meds. Also, just so you know, there are many emotional changes that happen with menopause (just had the talk with my psychopharmacologist about this) and they boost serotonin while getting you to see your gyn to talk about hormone replacement options, so the Effexor is still a good choice.

When do you get to see a psychopharmacologist?

Guera! said...

I got hot just reading this. I feel for you. Frisky is always good though, isn't it?

Pamela Jeanne said...

Don't think I can be of much help. My problem is usually insomnia.

OHN said...

My MD told me that my "peri-menopause" could last 10 years. I almost kicked her.

I have changed jammies in the middle of the night countless times and have almost screamed out loud at husband to GET AWAY because I am so hot (and not in a fun way).

I finally understand what the term "layering" means when getting dressed. Being able to peel layers quickly had become my focus in dressing every day.